Fever and wheezing on Tec **Update**

Discuss Tecfidera (BG-12, dimethyl fumarate) as an oral treatment for multiple sclerosis.
Post Reply
User avatar
Punchy
Family Elder
Posts: 193
Joined: Tue Mar 06, 2007 3:00 pm
Location: Toronto, Canada
Contact:

Fever and wheezing on Tec **Update**

Post by Punchy » Mon Apr 10, 2017 2:32 pm

I'm on day 3 of taking three 120mg per day (two in the am, one in the pm).

I'm titrating very slowly because it's killing my stomach.

Anyway about 2 hours after the morning dose I started wheezing, bad enough that I can't lie down. I also have a dry cough.

I thought it could be reflux so I took some Gaviscon, which helped the tummy but not the breathing.

Now I have a headache, fever of 101.5 and annoying side pain. I've read about people feeling feverish but I've never seen an actual elevated temp.

I know if I got to a walk-in they'll be completely useless as they won't be familiar with the drug.

I should also mention that I had a viral bronchial infection about two weeks ago, but thought I had recovered.

Thoughts?
Last edited by Punchy on Sun Apr 16, 2017 7:35 pm, edited 1 time in total.

User avatar
NHE
Volunteer Moderator
Posts: 5178
Joined: Sat Nov 20, 2004 3:00 pm
Contact:

Re: Fever and wheezing on Tec

Post by NHE » Mon Apr 10, 2017 10:30 pm

Punchy wrote:Thoughts?
Call your neurologist's office. Perhaps the doctor's nurse can offer some help and advice.

User avatar
Punchy
Family Elder
Posts: 193
Joined: Tue Mar 06, 2007 3:00 pm
Location: Toronto, Canada
Contact:

Re: Fever and wheezing on Tec

Post by Punchy » Sun Apr 16, 2017 7:34 pm

An update: turned out I had a pulmonary embolism with pneumonia on top of it. Have been in hospital all week.

Coincidentally, the clot likely migrated the day after I upped my Tecfidera to 3/day. The docs don't think there's a connection, however they aren't familiar with the drug and they have no idea why this happened given that I have low risk factors.

Should I report to BioGen anyway?

californiadreamin
Newbie
Posts: 4
Joined: Mon Feb 20, 2017 7:54 am

Re: Fever and wheezing on Tec **Update**

Post by californiadreamin » Sun Apr 16, 2017 7:51 pm

glad to hear you are ok. That sounded really serious. My wife is on Tecfidera and from everything i know it doesnt seem to be related. She got shingles after being on it a few months but probably not a connection either. One thing to keep in mind especially when starting Tec and having issues, is all the other changes you are making while you are trying to get used to it (other drugs, eating, exercise or lack of those things).

totally understand how you feel about going to a walk in though. I would surely report to biogen. That will likely note it. In our case the shingles wasnt noted as connected (though it is for Gilyena) but enough people note it, they may consider it a related item in the future.

User avatar
euphoniaa
Volunteer Moderator
Posts: 798
Joined: Sat Jul 15, 2006 2:00 pm
Location: midwest U.S.
Contact:

Re: Fever and wheezing on Tec

Post by euphoniaa » Mon Apr 17, 2017 5:07 am

Punchy wrote:An update: turned out I had a pulmonary embolism with pneumonia on top of it. Have been in hospital all week.

Coincidentally, the clot likely migrated the day after I upped my Tecfidera to 3/day. The docs don't think there's a connection, however they aren't familiar with the drug and they have no idea why this happened given that I have low risk factors.

Should I report to BioGen anyway?
Wow, I'm so sorry to hear that and I wish you a speedy, healthy recovery!

As for your question, yes, you should absolutely report that event to BioGen, and also to the FDA. If people hesitate to report, assuming it's not likely to be from their med, it will take much longer for them to discover whether there is a real connection.

Here's a link to the FDA's reporting procedure: https://www.fda.gov/safety/medwatch/how ... 053074.htm
Dx'd with MS & HNPP (hereditary peripheral neuropathy) 7/03 but must have had MS for 30 yrs before that. I've never taken meds for MS except 1 yr experiment on LDN. (I found diet, exercise, sleep, humor, music help me the most.)

SeanReynolds
Family Member
Posts: 45
Joined: Thu May 19, 2016 2:56 am
Location: Australia

Re: Fever and wheezing on Tec **Update**

Post by SeanReynolds » Wed Apr 19, 2017 6:33 pm

Chlamydophila pneumoniae (CPn) starts as a lung infection by the way. May be a large factor in your pneumonia, as well as causing your MS. Your Tec treatment may well just be messing with it, possibly killing it somewhat with sequelae as you've experienced.

One of my MS patients who had pneumonia many years ago who was recently diagnosed with MS says they've had a strong 'pneumonia' type feeling the whole time in recent months and years as well.

User avatar
Punchy
Family Elder
Posts: 193
Joined: Tue Mar 06, 2007 3:00 pm
Location: Toronto, Canada
Contact:

Re: Fever and wheezing on Tec **Update**

Post by Punchy » Sat Apr 22, 2017 5:32 pm

Well, I had a pulmonary embolism. Lots of trauma to lung tissue, so no surprise that pneumonia took hold.

I'm titrating back up to 3x120mg today. Scared as heck, but I'm gonna give it one more try.

Post Reply
  • Similar Topics
    Replies
    Views
    Last post